Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2018, 9:11 PM MDT for Dewey County, South Dakota. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2018, 9:11 PM MDT (03:11 UTC)
- Expired
- Jun 5, 2018, 10:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 9:13 PM MDT | TSTM WND GST 73 | 3 Nnw Lantry, SD | |
| Jun 5, 9:26 PM MDT | TSTM WND GST 60 | Eagle Butte, SD | |
| Jun 5, 9:26 PM MDT | HAIL 1 | Eagle Butte, SD | |
| Jun 5, 9:35 PM MDT | HAIL 1.25 | Eagle Butte, SD | |
| Jun 5, 9:51 PM MDT | TSTM WND GST 62 | 1 Ne Ridgeview, SD | RIDGEVIEW RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 8:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1766 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
594
WUUS53 KABR 060311
SVRABR
SDC041-060400-
/O.NEW.KABR.SV.W.0052.180606T0311Z-180606T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
911 PM MDT TUE JUN 5 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Dewey County in north central South Dakota...
* Until 1000 PM MDT.
* At 910 PM MDT, a severe thunderstorm was located near Lantry,
moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eagle Butte, Lantry, Little Moreau Rec Area, White Horse, Bear
Creek, Green Grass, Parade, Ridgeview and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 10150 4504 10148 4511 10149 4535 10148
4542 10069 4485 10062 4486 10113 4499 10114
4500 10150
TIME...MOT...LOC 0310Z 252DEG 45KT 4496 10142
HAIL...1.25IN
WIND...60MPH
$$
SD2 follow-up statements
978
WWUS53 KABR 060329
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
929 PM MDT TUE JUN 5 2018
SDC041-060400-
/O.CON.KABR.SV.W.0052.000000T0000Z-180606T0400Z/
Dewey SD-
929 PM MDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL DEWEY COUNTY...
At 927 PM MDT, a severe thunderstorm was located over Parade, or near
Eagle Butte, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 926 MDT, 60 mph winds and
quarter size hail was reported in Eagle Butte.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eagle Butte, Lantry, Little Moreau Rec Area, White Horse, Bear Creek,
Green Grass, Parade, Ridgeview and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 10150 4504 10148 4511 10149 4529 10148
4542 10069 4485 10062 4486 10113 4499 10114
4500 10150
TIME...MOT...LOC 0327Z 252DEG 45KT 4503 10113
HAIL...1.00IN
WIND...60MPH
$$
SD873
WWUS53 KABR 060337 CCA
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
937 PM MDT TUE JUN 5 2018
SDC041-060400-
/O.COR.KABR.SV.W.0052.000000T0000Z-180606T0400Z/
Dewey SD-
937 PM MDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL DEWEY COUNTY...
At 937 PM MDT, a severe thunderstorm was located near Parade, or 12
miles east of Eagle Butte, moving east at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Eagle Butte, Lantry, Little Moreau Rec Area, White Horse, Bear Creek,
Green Grass, Parade, Ridgeview and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4503 10150 4504 10148 4511 10149 4529 10148
4542 10069 4485 10062 4486 10113 4499 10114
4500 10150
TIME...MOT...LOC 0329Z 251DEG 45KT 4503 10113
HAIL...1.75IN
WIND...70MPH
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:59 PM MDT, 12 minutes earlier.
Area forecast discussion, Jun 5, 8:59 PM MDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 959 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 959 PM CDT Tue Jun 5 2018 Updated forecast for the severe thunderstorm watch earlier and to increase pops across the cwa. Quite a bit of convection has developed out west and was moving east this evening. UPDATE Issued at 655 PM CDT Tue Jun 5 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 339 PM CDT Tue Jun 5 2018 CAMs have trended just a tad further south into northern SD with their convective activity overnight. Interesting trend recently, but did not quite bite on the higher POPs the ECAM shows. Would like to see a few more hours of agreement before raising POPs. Nonetheless, it does appear as the surface low/frontal boundary crosses the region tonight, scattered showers and thunderstorms will develop within an environment capable of producing hail and gusty winds. Left mention of T+ in the grids overnight as well. For Wednesday, cooler temperatures and breezy north winds will be felt behind the frontal boundary. There may be some leftover morning convection across the eastern CWA, but activity should move out through the morning hours, making way for drying conditions during the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 339 PM CDT Tue Jun 5 2018 The main challenge in this period will be chances and timing of precipitation. The pattern really hasn't changed much since the last major forecast issuance. It will feature an upper ridge in place across the central portion of the country. Riding up and over this ridge will be s/w troughs that will work their way through our region. Difficult to pin down timing or placement of any of these disturbances in the outer periods. Surface boundaries or a frontal zone is progged to be positioned in the region during this time, so there will be a focus area for periodic convection to fire across the area. Because of the timing issue, it's challenging this far out to nail down when or if and where convection will take place. By late in the weekend into early next week, the upper ridge is expected to be shoved eastward as a long wave trough/upper low slides across the Pacific Northwest into the Northern High Plains. Temperatures aren't expected to change much with above normal readings expected for the entire period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 655 PM CDT Tue Jun 5 2018 VFR conditions are expected at all locations through tonight and Wednesday. A cold front moving through the region tonight will bring thunderstorms along with it. These may affect MBG, ABR, and ATY at or in the vicinity during this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Jun 5, 3:29 AM MDT, 17 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Tue Jun 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible tonight, mainly for locations along the North Dakota, South Dakota border and western Minnesota. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist across the area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM, CDT through tonight. SD
In the hours before
Special weather statement, Jun 5, 8:54 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
854 PM MDT TUE JUN 5 2018
SDZ003-015-060345-
Dewey SD-Corson SD-
854 PM MDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...
At 854 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 33 miles north of Dupree, moving east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eagle Butte, Lantry, Timber Lake, Isabel, Firesteel, Little Moreau
Rec Area, Bear Creek, Green Grass, Shambo Ranch and Glencross.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
north central South Dakota.
LAT...LON 4575 10178 4547 10091 4497 10114 4499 10114
4500 10150 4503 10150 4504 10148 4547 10147
4547 10194
TIME...MOT...LOC 0254Z 288DEG 39KT 4553 10174
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:38 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jun 5, 8:54 PM MDT | Special Weather Statement | ABR | Corson | 51 min |
| Jun 5, 9:04 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 41 min |
| Jun 5, 9:54 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 51 min |
| Jun 5, 10:21 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 39 min |
| Jun 5, 10:30 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, McPherson, Potter and 1 more | 45 min |
| Jun 5, 10:56 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 49 min |
| Jun 5, 11:21 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 39 min |
| Jun 5, 11:32 PM MDT | High Wind Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 3 hr |
| Jun 6, 12:01 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 12 min |
| Jun 6, 12:24 AM MDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 51 min |
| Jun 6, 12:49 AM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jun 6, 12:53 AM MDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Roberts | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.